Purpose:To report a case of bilateral uveitis and hypotony associated with topical cidofovir treatment.Methods:Case report.Results:A 59-year-old diabetic man with HIV/AIDS presented with photophobia, ocular pain, and decreased vision. He was found to have bilateral hypotony, anterior uveitis, and serous choroidal detachments. Infectious disease workup, patient-reported history, and review of the patient's electronic medication list did not identify the etiology. Treatment with intensive topical corticosteroids led to resolution of uveitis and choroidal effusions within 3 months and resolution of hypotony within 9 months. Two years after his initial presentation, the patient developed acute recurrence of bilateral hypotony, anterior uveitis, and serous choroidal detachments shortly after intravenous cidofovir treatment. Careful reevaluation of the patient's outside medical records revealed that he had initiated treatment for rectal herpes simplex virus with compounded topical cidofovir one month before his initial presentation.Conclusion:To our knowledge, this is the first reported case of topical cidofovir causing ocular toxicity. Compounded and topical medications, like cidofovir in this case, may not appear on a patient's electronic medication list, so a focused review of outside medical records may be beneficial when a particular medication toxicity is suspected.
Bibliographical notePublisher Copyright:
© 2023 Lippincott Williams and Wilkins. All rights reserved.
- choroidal effusion
- serous choroidal detachment
PubMed: MeSH publication types
- Case Reports
- Journal Article